Hot Flashes, Night Sweats a Good Sign for Breast Cancer Patients

WEDNESDAY Oct. 29, 2008 -- Hot flashes, night sweats and joint symptoms in breast cancer patients getting endocrine treatment are signs of estrogen depletion or blockage and may point to successful treatment, British researchers report.

They compared women who reported these symptoms and those who didn't mention such symptoms at their first follow-up visit during a trial assessing tamoxifen or anastrozole for adjuvant therapy of postmenopausal breast cancer.

The 37.5 percent of women who reported hot flashes and night sweats at the three-month follow-up visit had a lower breast cancer recurrence rate after nine years (18 percent) than women who didn't report new vasomotor symptoms (23 percent). The 31.4 percent of women who reported new joint symptoms at the follow-up visit had a 14 percent rate of cancer recurrence, compared to 23 percent for those who didn't report new joint symptoms.

The differences in cancer recurrence rates were seen with both tamoxifen and anastrozole. Overall, patients with and without these symptoms who received anastrozole had lower recurrence rates than those who received tamoxifen.

The study was published online and was expected to be in the December print issue of The Lancet Oncology.

"The appearance of new vasomotor symptoms or joint symptoms within the first three months is a useful biomarker, suggesting a greater response to endocrine treatment, compared with women without these symptoms," wrote Professor Jack Cuzick, Cancer Research U.K. and Queen Mary School of Medicine and Dentistry, London, and colleagues.

"Awareness of the relation between early treatment-emergent symptoms and beneficial response to therapy might be useful when reassuring patients who present with them, and might help to improve long-term treatment adherence when symptoms cannot be alleviated," Cuzick said in a news release from the journal.

More information

The National Cancer Institute has more about breast cancer treatment.

Posted: October 2008


View comments

Hide
(web3)